Also called: Fever Medications
David Slotnick, M.D.
Fever reducers are medications that help lower a person’s temperature. In doing so, they relieve symptoms related to illness, including achiness, chills, headache and irritability. When used correctly, these drugs are safe for most people and cause few side effects.
People who have mild fevers (102 degrees Fahrenheit or less, or 39 degrees Celsius or less) may not require treatment of any kind. Even patients with higher temperatures usually do not require treatment, because higher temperatures generally are not dangerous in and of themselves. However, patients may find that fever reducers relieve the discomfort brought by illness.
Medications that are used to treat fevers are typically known as antipyretic agents. They work by blocking the mechanisms in the body that cause fever, but do not treat the underlying condition responsible for the fever. The most common antipyretics are acetaminophen, ibuprofen and aspirin. In many cases, fever reducers are combined with medications used to block pain, commonly known as analgesics.
People are urged to inform physicians of any allergies or medical conditions that they have because some may prevent the use of certain pain and fever medications. Some people may experience upset stomach and other side effects when taking certain fever and pain medications. Symptoms of overdose can be similar to the medication’s side effects, but are usually more severe.
People are urged to consult with a physician before taking any additional prescriptions, over-the-counter medications, nutritional supplements or herbal medications. Some of these substances may interact poorly with fever reducers. In addition, people are urged not to take more than one fever reducer or pain reliever at one time unless a physician directs them to do so.
Certain populations should exercise particular caution in taking fever reducers. These include children, women who are pregnant or breastfeeding, and elderly people. In addition, children should never use aspirin because the use of this drug in children with bacterial and viral infections can lead to Reye syndrome, a rare condition that can damage the brain or liver.
About fever reducers
Various medications are available that offer relief to people who display symptoms of fever. In many cases, a single drug can both reduce fever and provide relief from pain. When used correctly, these drugs are safe for most people and usually cause few side effects.
Fever is a natural body response to infection and other conditions. Chemicals of the immune system are sent to fight any invading agent such as bacteria or a virus. Some of these chemicals, called pyrogens also travel to the hypothalamus, the area of the brain that controls body temperature and cause the temperature to rise. Medications that are used to treat fevers are typically known as antipyretic agents. They work by blocking the mechanisms in the body that cause fever, but do not treat the underlying condition that triggers the fever.
The most common antipyretics are acetaminophen, ibuprofen and aspirin. Aspirin should never be used to treat children, because it can cause Reye syndrome in children. Reye syndrome is a rare but extremely serious condition that affects all organs of the body and can be life-threatening. Parents or caregivers are urged to use either ibuprofen or acetaminophen to treat a child’s fever.
People who have mild fevers (102 degrees Fahrenheit or less, or 39 degrees Celsius or less) may not require treatment of any kind. Even patients with higher temperatures usually do not require treatment, because high temperatures generally are not dangerous in and of themselves. Many physicians argue that fevers should not typically be treated and cite evidence suggesting that fevers actually help to fight infection. The exception to this rule involves infants under 3 months of age. Children of this age often require medical treatment when they have a fever, even a mild fever, especially if they were born prematurely or if their fever is over 100.4 degrees Fahrenheit (38 degrees Celsius).
Although fevers usually do not require treatment, patients may find that a fever reducer can relieve discomfort. Such medications can lower a person’s temperature, which helps reduce symptoms such as achiness, chills, headache and irritability.
In many cases, fever reducers are combined with medications used to block pain, commonly known as analgesics. These medications function by either stopping pain signals from going to the brain or altering the brain’s interpretation of those signals. In both cases, analgesics prevent the brain from processing pain signals, but do not rely on anesthesia or loss of consciousness to achieve the pain-relieving effect.
Acetaminophen and ibuprofen are two of the most commonly recommended combination fever reducers and pain relievers. These medications have few side effects and are even considered safe for infants, who may take them in drop form. Liquids are also available for toddlers, whereas chewable tablets may be preferred by older children.
Fever reducers should only be given as recommended by a physician. Taking too much of a medication, including over-the-counter medications, can have serious health consequences. The size of the patient and severity of the illness are usually the most important factors in determining dosage levels. However, most medications typically describe appropriate dosage levels according to the patient’s age. These guidelines work well in most cases.
In measuring an accurate dose of medication, patients are urged to follow the manufacturer’s recommendations. When using a medicine dropper, it should be held at eye level. The dropper should be the one that was packaged with the medication. When measuring with a spoon, a specific measuring spoon (or the spoon packaged with the medication) should be used because kitchen table spoons vary in size. When using a medicine cup, patients are urged to fill the cup to the appropriate mark when the cup is at eye level.
People should not deviate from the recommendations suggested by a physician or a drug manufacturer. In addition, individuals may respond differently to various medications. People are urged to consult their physician about which drugs might be most effective.
Types and differences of fever reducers
There are numerous types of medications that can be used to reduce fever, both prescription and over-the-counter. Both types of medications are strong drugs and should only be used as recommended. People are urged not to take any medications without first consulting a physician or other healthcare professional.
There are two major categories of fever reducers – acetaminophen and nonsteroidal anti-inflammatory drugs (NSAIDs). The three major types of antipyretic agents are acetaminophen and the NSAIDs aspirin and ibuprofen. Acetaminophen and ibuprofen are available in formulations for both adults and children, but children should not take aspirin. Children should never take medications intended for adults, even in smaller doses.
- Acetaminophen. Used to treat mild to moderate pain and fever. It is also used to treat headaches, minor pain, muscle aches and achy joints. It is less likely to cause stomach irritation than other fever reducers such as aspirin, but it is associated with other potential side effects such as skin rash or hives, breathing difficulties, and liver damage.
- Aspirin. Derived from salicylate – a naturally occurring substance found in the bark of willow trees – aspirin has been used for more than 100 years to reduce fever and relieve mild to moderate pain, redness, swelling and discomfort caused by various medical disorders. It also helps reduce clotting of blood.
Although aspirin can be a powerful and effective drug, it also can be dangerous when used in children. Use of aspirin in children has been associated with Reye syndrome, a rare but extremely serious condition that affects all organs of the body and can be fatal. The danger is most likely in children who take aspirin when they have a viral infection, such as the flu or chickenpox. Symptoms include vomiting, lethargy and behavioral changes (such as increased belligerence).
Because of this danger, experts recommend that aspirin not be used by children and teenagers, especially if they have a viral illness. In addition, children may be more vulnerable to the side effects of aspirin than adults. Such side effects include stomach upset and intestinal bleeding. Because of these side effects, some experts recommend using antipyretics other than aspirin whenever possible.
- Ibuprofen. A pain reliever that also reduces inflammation and fever. This NSAID is used to treat numerous types of pain, including headaches, muscle aches and many other causes of discomfort. Ibuprofen is typically considered to be particularly effective for treating high fevers. However, it should never be taken by patients who are dehydrated or who are vomiting continually. Ibuprofen also should not be used in children who are 6 months of age or younger.
In April 2005, the U.S. Food and Drug Administration (FDA) announced that it was asking all manufacturers of prescription NSAIDs – including ibuprofen – to include new warnings on labels about certain potential health dangers associated with these medications, such as an increased risk of cardiovascular events and gastrointestinal bleeding that could be potentially life-threatening.
- Other NSAIDs. Naproxen is used to reduce fever. It also is used to reduce pain associated with arthritis and other musculoskeletal conditions. The safety and effectiveness of naproxen has not been established in children younger than 12. This drug has been associated with stomach irritation and nausea. Ketoprofen is another NSAID used to reduce fever, as well as to relieve minor aches and pain from headaches, menstrual periods, toothaches, the common cold, muscle aches and other conditions.
|Type||Generic Name||Brand Name(s)|
|Para Aminophenol derivative||acetaminophen||Acephen, Anacin, Endocet, Excedrin, FeverAll, Gelpirin Genapap, Genebs, Goody’s, Liquiprin, Roxicet, Supac, Tylenol, Tylox, Vanquish, Wygesic|
|Advil, Bayer Select Ibuprofen, Dolgesic, Excedrin, Genpril, Haltran, Ibifon, Ibren, Ibu, Ibuprin, Ibuprohm, Ibu-Tab, Medipren, Motrin, Nuprin, Q-Profen, Rufen, Trendar Aleve, Anaprox, Naprelan, Naprosyn Actron, Orudis, Oruvail|
|Salicylate||acetylsalicylic acid, choline salicylate, magnesium salicylate||Anacin, Ascriptin, Bayer aspirin, Bufferin, Doan’s, Ecotrin, Excedrin, Goody’s, Norwich, St. Joseph|
Conditions of concern with fever reducers
Patients should inform their physicians of any allergies or medical conditions that they have, because some may preclude the use of certain pain and fever medications. These conditions include:
- Anemia (red blood cell deficiency)
- Asthma, allergies and history of nasal polyps
- Brain disease or head injury
- Colitis (intestinal inflammation)
- Emotional problems or mental illness
- Emphysema or other chronic lung disease
- Heart disease
- Hemophilia or other bleeding problems
- History of alcohol and/or other drug abuse
- History of convulsions (seizures)
- Kidney disease
- Liver disease
- Overactive or underactive thyroid
- Phenylketonuria (a genetic disorder)
- Stomach ulcer or other stomach problems
- Vitamin K deficiency
- Diabetes or other endocrine disorders
- Hodgkin’s lymphoma
Potential side effects with fever reducers
Some people may experience upset stomach when taking certain fever medications. To avoid this side effect, patients are urged to take these medicines in a physician-approved manner. In many cases, this involves taking the medication with meals, or a full glass of water or milk. Some drugs such as acetaminophen are generally gentler on the stomach than others.
Side effects associated with certain antipyretics (fever reducers) and analgesics(pain relievers) – especially when they are taken in large doses – include:
- Bloating, gas or heartburn
- Dizziness or lightheadedness
- Nausea and vomiting
- Dry mouth
- Ringing in the ears
Acetaminophen and ibuprofen are usually safe when taken correctly. However, long-term uses of acetaminophen or overdose of the drug can cause liver failure. Ibuprofen can cause a number of side effects, including indigestion (dyspepsia), gastrointestinal bleeding and reduced renal (kidney) blood flow.
Other antipyretics may also present specific risks for particular populations. For example, children under age 2 who take naproxen have an increased risk of developing a skin rash when using this drug. Parents are urged not to give their child any analgesic until they have discussed the potential side effects with a physician, preferably a pediatrician.
Use of aspirin in children has been associated with Reye syndrome, a rare but extremely serious condition that affects all organs of the body and that can be fatal. The danger is most present in children who take this analgesic when they have a viral infection, the flu or chickenpox. Symptoms include vomiting, lethargy and behavioral changes (such as increased belligerence). For this reason, experts generally recommend against children and teenagers using aspirin.
Drug or other interactions with fever reducers
People are urged to consult physicians before taking any additional prescriptions, over-the-counter medications, nutritional supplements or herbal medications while using fever reducers.
People should not take more than one fever reducer or pain reliever at a time unless a physician directs them to do so. In addition, people are urged to carefully check the ingredients of other medications. For example, cold, sinus and allergy remedies may also contain a pain reliever or fever reducer, such as acetaminophen, in the ingredients. In addition, some antacids contain salicylates and could intensify the effect of fever reducers such as aspirin.
Before using antipyretics (fever reducers) patients are urged to inform their physician if they have ever had an allergic reaction to any type of fever reducer, including acetaminophen, aspirin or other salicylates (e.g., methylsalicylate). People also are urged to tell their physician if they have ever had a reaction to any other medications.
Medications that can impact treatment with antipyretics include:
- Antiseizure medications
- Central nervous system (CNS) depressants
- Diarrhea medicine
- Oral antidiabetics
- Urinary alkalizers
Patients should also report any allergies to other substances such as foods, preservatives or dyes. Alcohol and other CNS depressants should not be used with fever medications. People who drink excessive amounts of alcohol are at higher risk for liver damage when taking acetaminophen. Examples of other CNS depressants include:
- Antihistamines or other allergy medications
- Antiseizure medications
- Cold medications
- Muscle relaxants
- Any prescription pain medication
- Sedatives, tranquilizers or sleeping pills
Other medications, or substances, that may adversely interact with antipyretics or analgesics include:
- Herbal supplements such as feverfew
- Phenothiazine (antipsychotic)
- Rifampin (tuberculosis medicine)
- Vitamin supplements
Symptoms of overdose with fever reducers
Symptoms of overdose can be similar to the medication’s side effects, but are usually more severe. Patients are urged to contact a physician if they experience any of the following symptoms:
- Cold, clammy skin
- Convulsions (seizures)
- Hearing loss
- Irregular heartbeat
- Low blood pressure (hypotension)
- Ringing or buzzing in the ears
- Severe anxiety, nervousness or restlessness
- Severe dizziness
- Severe drowsiness
- Severe weakness
- Shortness of breath or breathing problems
Pregnancy use issues with fever reducers
Women who are pregnant or breastfeeding should not use fever reducers without first consulting a physician. For example, nonsteroidal anti-inflammatory drugs (NSAIDs) should not be used by women who are pregnant or breastfeeding. Other medications, such as acetaminophen, may be safe to use.
Child use issues with fever reducers
Children should take fever reducers only as advised by a physician. Child formulations should be used – children should never receive a smaller portion of an adult medication.
Certain drugs pose health concerns in children. For example, children should never be given aspirin, which can cause a potentially fatal condition called Reye syndrome when used in children. Other medications also may pose risks. For example children under age 2 who take naproxen have an increased risk of developing a skin rash when using this drug. Children who are 6 months old or younger should not take ibuprofen.
Elderly use issues with fever reducers
Elderly patients typically can use fever reducers safely. However, they may be more sensitive to the drug and therefore may require an adjustment to their dosage level. Older patients are urged to consult with a physician before taking fever reducers.
Questions for your doctor about fever reducers
Preparing questions in advance can help patients have more meaningful discussions with their physicians regarding their conditions and treatments. Patients may wish to ask their doctor the following questions related to fever reducers:
- How will I know if my fever requires drug treatment?
- Which fever reducers are best for my needs?
- Which medical conditions might prevent the use of these medications?
- How many times a day should I take these medications?
- Which side effects should I look for when I use a fever reducer?
- When should I contact you about side effects?
- What are the symptoms of potential overdose that I should watch for?
- What other treatments might best supplement my medication therapy?
- For how long will I need to take these medications?
- What should I do if the medications do not appear to be working?